Mathematical Programming

, Volume 55, Issue 1, pp 319–337

The bisection method in higher dimensions

  • G. R. Wood

DOI: 10.1007/BF01581205

Cite this article as:
Wood, G.R. Mathematical Programming (1992) 55: 319. doi:10.1007/BF01581205


Is the familiar bisection method part of some larger scheme? The aim of this paper is to present a natural and useful generalisation of the bisection method to higher dimensions. The algorithm preserves the salient features of the bisection method: it is simple, convergence is assured and linear, and it proceeds via a sequence of brackets whose infinite intersection is the set of points desired. Brackets are unions of similar simplexes. An immediate application is to the global minimisation of a Lipschitz continuous function defined on a compact subset of Euclidean space.

AMS 1980 Subject Classification


Key words

Bisection simplex global optimisation linear convergence zonotope tiling 

Copyright information

© The Mathematical Programming Society, Inc. 1992

Authors and Affiliations

  • G. R. Wood
    • 1
  1. 1.Mathematics DepartmentUniversity of CanterburyChristchurchNew Zealand

Personalised recommendations